We present a 69-year-old transgender woman who underwent gender-affirming surgery in 1998 and gender-affirming hormone therapy (cyproterone acetate (CPA) and estradiol) since this time. Following an MRI scan to investigate tremor in 2013, an incidental left anterior clinoid and right petrous meningioma were identified. Subtotal surgical resection was achieved for the anterior clinoid meningioma (WHO grade 1, meningothelial subtype). At follow-up in 2016, an olfactory groove meningioma and left greater wing of sphenoid meningioma were identified. By 2017, both tumours, along with the petrous meningioma, demonstrated significant growth. In 2018, clinical decline was evident and MRI demonstrated further tumour growth. Surgery was scheduled and the olfactory groove meningioma was completely resected (WHO grade 2, chordoid subtype). Hormones were stopped, after which regression of the petrous meningioma was observed. This case demonstrates an association between high-dose CPA and estradiol and the development, growth and regression of meningiomas in a transgender woman.
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Twitter @CM_Neurosurgeon, @AFAlalade
Contributors Conception and design: CPM, AFA and CEG. Acquisition of data: CPM, EP, AFA and CEG. Analysis and interpretation of data: CPM, EP, AFA and CEG. Drafting or revising the article: CPM, EP, AFA and CEG.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer-reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.